Tennessee, 2012

Tornado and Hail in Tennessee, February 29, 2012

February 29, 2012 · NWS MRX · 11 events in 5 counties and zones

A boundary across the area triggered thunderstorms over east Tennessee toward the end of the month. The boundary aided in the development of an EF-0 tornado as well as golfball-size hail and several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered thunderstorms over east Tennessee toward the end of the month. The boundary aided in the development of an EF-0 tornado as well as golfball-size hail and several reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 29, 3:32 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 29, 3:32 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EST WED FEB 29 2012

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...AWAITING THE ARRIVAL OF
STRONG TO SEVERE STORMS THIS AFTERNOON...AHEAD OF THE APPROACHING
COLD FRONT. COLD FRONT AT 19Z APPEARED TO BE JUST ENTERING NW
CORNER OF TN NORTH ACROSS EXTREME WRN KY. LINE OF SEVERE STORMS
AHEAD OF THE FRONT HAS MOVED INTO ERN KY SW TO NRN MIDDLE TN...WITH
SOME NEWER DEVELOPMENT SW INTO AREAS BETWEEN I-40 AND I-65. SEEING
STRONG SHEAR AND HELICITY JUST TO OUR WEST WHICH IS PROGGED TO
REACH OUR AREA BY LATE AFTERNOON INTO THE EVENING HOURS. MAX TEMPS
HAVE BEEN HELD BACK SOME BY CLOUDS AND SPOTTY CONVECTION AHEAD OF
THE LINE...SO INSTABILITY HAS BEEN LIMITED THUS FAR.

KEEPING POPS HIGH FOR MUCH OF TONIGHT...DUE TO ACTIVITY ASSOCIATED
WITH THE LINE OF SEVERE STORMS PLUS ANY LINGERING CONVECTION ALONG
THE ACTUAL FRONTAL BOUNDARY. LATER 3 PERIODS GENERALLY WERE ON TRACK
IN PREVIOUS FORECAST GRIDS WITH JUST SOME VERY MINOR TWEAKS. BOTH
THURSDAY AND EARLY THURSDAY NIGHT LOOK TO BE DRY...BEFORE NEXT
SYSTEM SPREADS CLOUDS AND SHOWERS NE LATE THURSDAY NIGHT INTO
FRIDAY. PUSHED POPS UP TO LIKELY BY FRIDAY AFTERNOON...AS ONLY NAM
WAS SLUGGISH IN SPREADING RAINS NE. ALL OTHER MODELS OFFERED TIMING
VERY SIMILAR TO WETTER GFS MODEL...INCLUDING ECMWF/CMC AND SREF.
ONE OTHER ITEM WAS TO ADD THUNDERSTORMS BY FRIDAY AFTERNOON.

GENERALLY FOLLOWED GFS MOS TEMPS EXCEPT I DID UNDERCUT THE WARMER
MOS NUMBERS FOR HIGHS FRIDAY...DUE TO CLOUDS AND EARLIER START TO
SHOWERS. MILDER MINS THURSDAY NIGHT SEEMED A BETTER CHOICE GIVEN
INCREASING CLOUDS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...A FRONT TRACKS
THROUGH THE AREA ON FRIDAY NIGHT AND SATURDAY. WILL KEEP THE
HIGHEST CHANCES FOR FRIDAY NIGHT AS THE FRONT PASSES. COULD SEE
THUNDERSTORM ON FRIDAY NIGHT AND SATURDAY. UPPER LOW TRACKS THROUGH
THE AREA ON SUNDAY AND SUNDAY NIGHT. WILL KEEP THE HIGHEST POPS IN
THE NORTHERN PORTIONS OF THE CWA. MAY SEE A FEW FLURRIES IN THE
NORTHERN ZONES ON SUNDAY NIGHT. HIGH PRESSURE RETURNS BRINGING DRY
WEATHER FOR MONDAY THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  73  53  72  54 /  80  10  50  60  80
KNOXVILLE MCGHEE TYSON AIRPORT, TN  48  69  48  69  55 /  80  10  30  60  80
OAK RIDGE, TN                       47  68  48  68  52 /  70  10  30  60  80
TRI CITIES AIRPORT, TN              44  68  41  67  54 /  80  10  10  60  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/GH
Hazardous weather outlook, Feb 29, 9:16 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.

A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.

THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.

LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.

THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.

TG

In the hours before

Local storm report, Feb 29, 5:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             SUNBRIGHT               36.24N 84.67W
02/29/2012  E0.25 INCH       MORGAN             TN   911 CALL CENTER

            PEA SIZED HAIL...REPORTED BY DISPATCH.

&&

The radar

The Knoxville radar (KMRX), 62 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Campbell

When
February 29, 5:45 PM EST to 5:48 PM EST
Where
Campbell County, 3.62 mi ESE of Oak Grove
Measured
1.75 in hail
Reported by
Department of Highways
Coordinates
36.230, -84.090

Highway department personnel reported thunderstorms produced golfball-size hail near Norris.

Thunderstorm Wind, Campbell

When
February 29, 5:45 PM EST to 5:55 PM EST
Where
Campbell County, 3.62 mi ESE of Oak Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
36.230, -84.090

Highway department personnel reported several trees downed by thunderstorm wind near Norris.

Hail, Rhea

When
February 29, 6:50 PM EST to 6:52 PM EST
Where
Rhea County, Dayton
Measured
1 in hail
Reported by
Department of Highways
Coordinates
35.480, -85.020

Highway department personnel reported thunderstorms produced quarter-size hail in Dayton.

Thunderstorm Wind, Rhea

When
February 29, 6:50 PM EST to 6:55 PM EST
Where
Rhea County, Dayton
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
35.480, -85.020

Highway department personnel reported several trees downed by thunderstorm wind in Dayton.

Funnel Cloud, Loudon

When
February 29, 7:25 PM EST to 7:27 PM EST
Where
Loudon County, 4 mi W of Greenback
Reported by
Law Enforcement
Coordinates
35.670, -84.241

Law enforcement personnel reported a funnel cloud sighting 4 miles west of Greenback near Chilhowee Lake.

Tornado, Blount

When
February 29, 7:30 PM EST to 7:32 PM EST
Where
Blount County, 2 mi S of Marble Hill to 2.12 mi WNW of Springview
Rating
EF0
Path length
0.75 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.691, -84.129

A NWS storm survey determined an EF0 tornado touched down in Blount County 3 miles northeast of Greenback on Maple Lane. It had a path width of about 100 yards and a path length of 3/4 of a mile. The maximum wind of 85 mph was responsible for damaging a few trees and dislodging a light awning from the front of a house.

Thunderstorm Wind, Loudon

When
February 29, 7:35 PM EST to 7:45 PM EST
Where
Loudon County, Greenback
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.670, -84.170

Emergency management personnel reported several trees downed by thunderstorm wind as well as structural damage to a storage building in Greenback.

Hail, Blount

When
February 29, 7:40 PM EST to 7:42 PM EST
Where
Blount County, 4 mi S of Maryville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.692, -83.970

Amateur radio operators reported thunderstorms produced golfball-size hail 4 miles south of Maryville.

Hail, Blount

When
February 29, 7:50 PM EST to 7:52 PM EST
Where
Blount County, Townsend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.670, -83.770

A trained spotter reported thunderstorms produced quarter-size hail in Townsend.

Hail, Sevier

When
February 29, 7:55 PM EST to 7:57 PM EST
Where
Sevier County, 0.89 mi NW of Line Spg
Measured
1.5 in hail
Reported by
Public
Coordinates
35.710, -83.660

An individual from the public reported thunderstorms produced ping-pong-size hail in Wears Valley.

Thunderstorm Wind, Sevier

When
February 29, 8:02 PM EST to 8:12 PM EST
Where
Sevier County, 7 mi SW of Pigeon Forge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.708, -83.638

Law enforcement personnel reported a few trees downed by thunderstorm wind on Waldens Creek Road southwest of Pigeon Forge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyThe tornado archive for Tennessee, 2012Warnings in Tennessee, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362334, 362335, 362337, 362338, 362340, 362791, 362793, 362796, 362797, 362800, 362805.